Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
New research has linked the presence of vitamin E acetate additives to a series of vaping lung injuries reported nationwide, in which thousands of individuals have been hospitalized for mysterious respiratory illnesses after using e-cigarettes.
A study was published in The New England Journal of Medicine on February 20, finding that ongoing vaping illnesses, which have resulted in more than 2,700 hospitalizations and 64 deaths, may be linked to heating and inhaling e-liquids that contain vitamin E additives.
Researchers collected bronchoalveolar-lavage (BAL) fluids from 99 participants of an ongoing study of smoking involving nonsmokers, exclusive users of e-cigarettes or vaping products, and exclusive cigarette smokers that was initiated in 2015. The team of researchers performed tests to measure toxins and vitamin E acetate along with other types of oils and distillates commonly found in e-liquid products.
Of the patients reporting e-cigarette and vaping use that experienced a lung or respiratory illness, vitamin E acetate was found in all 51 reporting patients, spanning across 16 states within the U.S.
Researchers indicate that the presence of vitamin E acetate additives in the lung samples collected from the entire population of patients who experienced a respiratory injury resulting in hospitalization creates a valid link, potentially offering the root cause of the ongoing illnesses.
Vitamin E is found in many products, including food, supplements and lotions. While skin exposure to vitamin E is not believed to cause harm, no research is available to determine the impact it may have on the respiratory system when heated and inhaled.
The study was published amid an ongoing vaping lung injury investigation by federal health officials from the U.S. Food and Drug Administration (FDA) and the U.S. Centers for Disease Control and Prevention (CDC) who recently reported 2,758 hospitalizations from e-cigarette, or vaping, product use-associated lung injury (EVALI) have been reported as of February 4, from all 50 states. In addition to the injuries, a total of 64 EVALI deaths have been reported within the U.S.
Officials say they are close to determining that e-liquid products containing vitamin E acetate additives or THC could be the cause of the outbreak in November 2019, after a dozens of patient lung samples tested positive for the additives. The CDC has recommended that people should not use e-cigarette or vaping products that contain vitamin E acetate or THC, particularly from informal sources like friends, or family, or in-person or online dealers, until further research to determine the safety of the additives could be completed.
The link to vitamin E acetate was first mentioned by New York State Department of Health investigators in early September, after the substance became a key focus of their own investigation. Since the initial discovery, New York has since issued a ban on all flavored electronic cigarettes.
Lung illness from vaping was first reported by health officials in Illinois and Wisconsin in early August 2019, after several cases of severe lung injury were identified, where e-cigarettes were the only common factor. However, since then, health officials nationwide have either identified similar cases, or realized they had treated similar cases without knowing about the e-cigarette connection.
In recent months, even beyond the lung injuries, there has been increased scrutiny of e-cigarettes, which have become the most popular form of nicotine among teens and young adults. In addition to the risk of e-cigarette respiratory illnesses, there is also now a new generation of teens addicted to JUUL, which contains high levels of nicotine and was aggressively marketed to individuals who were not prior cigarette smokers.
A growing number of JUUL injury lawsuits are now being pursued against the manufacturers, alleging that the products were illegally marketed to kids while failing to disclose that each of the e-cigarette pods contain more nicotine than a pack of tobacco cigarettes.